Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 117, NWS Northern Indiana

June 13, 2004Henry County, Putnam County, Van Wert County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Jun 13, 2004, 6:12 PM EDT for Henry County, Putnam County, Van Wert County, Ohio. It was in force for 78 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2004, 6:12 PM EDT (22:12 UTC)
Expired
Jun 13, 2004, 7:30 PM EDT
In force
78 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Henry County, OH, Putnam County, OH, Van Wert County, OH

What was reported inside it

TimeReportWhereRemark
Jun 13, 6:25 PM EDTTSTM WND DMGNew Bavaria, OHNUMEROUS TREES DOWN.
Jun 13, 6:44 PM EDTHAIL 0.75Miller City, OH
Jun 13, 6:56 PM EDTTSTM WND DMG3 Wnw Continental, OHBARN DAMAGED.
Jun 13, 6:57 PM EDTTSTM WND DMG2 Wnw Continental, OHNUMEROUS TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 2:40 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

412 
WUUS53 KIWX 132212
SVRIWX
OHC069-137-161-132330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
612 PM EDT SUN JUN 13 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN OHIO
  PUTNAM COUNTY IN OHIO
  VAN WERT COUNTY IN OHIO

* UNTIL 730 PM EDT

* AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 9 MILES WEST OF
  FLORIDA TO 15 MILES WEST OF OHIO CITY...MOVING EAST AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
  FLORIDA
  VAN WERT
  OHIO CITY
  NAPOLEON
  HOLGATE
  NEW BAVARIA
  DUPONT
  CONTINENTAL
  LIBERTY CENTER
  VENEDOCIA
  OTTOVILLE
  MIDDLE POINT

NICKEL SIZE HAIL OR LARGER IS LIKELY WITH THESE SEVERE STORMS SEEK 
SHELTER IMMEDIATELY

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE 
STORMS SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4087 8433 4075 8442 4073 8476 4091 8475
          4099 8438 4115 8432 4116 8421 4145 8423
          4148 8387 4092 8387

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 4:28 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 13, 4:28 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
328 PM EST SUN JUN 13 2004

.SHORT TERM...
LINE OF SHOWERS AND STORMS DEVELOPING ACROSS CNTL CWA WILL LIKELY
EXPAND AND INTENSIFY NEXT FEW HOURS AND WILL GO HIGH CHC AND MAYBE
LIKELY NOW THAT COVERAGE LOOKS TO BE HIGHER. MAY ALSO BE DEVELOPMENT
ON WIND SHIFT ACROSS IL THIS AFTERNOON WHICH WOULD PUSH THROUGH CWA
THIS EVENING. WILL GO WITH DRY FORECAST TOWARD MIDNIGHT. NEXT FAST
MOVING SHORTWV WILL MOVE INTO CWA BY AFTERNOON WITH CHC MORNING POPS
AND LIKELY AFTERNOON. WITH STORM MOVEMENT INCREASING HAVE DECIDED TO
CANCEL WATCH FOR TONIGHT AND LET LATER SHIFTS DECIDE IF NEEDED FOR
MONDAY. LOWERED TEMPS MONDAY WITH CLOUDS AND RAIN MOVING IN BY
MIDDAY.
&&

.LONG TERM...
LATE MONDAY THE COLD FRONT WILL BE MOVING THROUGH OUR CWA. ANY
SHOWERS AND STORMS SHOULD END MONDAY NIGHT AND THEN MADE TUESDAY DRY
AS THAT FRONT IS SOUTHEAST OF THE AREA AND A SMALL HIGH SETTLES INTO
THE AREA. THE PAST FEW MODEL RUNS HAVE HAD TUESDAY DRY AND THE PAST
FEW NUMERICAL RUNS OF THE POP HAVE BEEN WAY LOW...NEIGHBORING
OFFICES ALSO WENT DRY FOR TUESDAY...SO HAVE MADE TUESDAY DRY EXCEPT
FOR THE VERY VERY SOUTHERN PART TO MATCH UP WELL WITH OUR SOUTHERN
NEIGHBORS AS THE GFS IS THE LAST TO MOVE THE QPF OUT. THEN THE NEXT
FRONT TO AFFECT OUR CWA WILL BE ON WEDNESDAY AS ANOTHER COLD FRONT
WILL MOVE EASTWARD THROUGH THE AREA. THEN AFTER THAT...ANOTHER HIGH
PRESSURE AREA WILL MOVE IN AND BE OVER OUR AREA THROUGH EARLY
SATURDAY. GFS AND GEM ARE HINTING AT A SMALL, WEAK LOW PRESSURE
TROUGH MOVING THROUGH ON SATURDAY. BUT WILL LEAVE SATURDAY DRY FOR
THE TIME BEING AS THIS TROUGH IS LOOKING WEAK AND ITS STILL A FEW
DAYS AWAY TO GET A GOOD ENOUGH HANDLE ON IT. THEN A WEEK FROM TODAY
LOOKS TO BE DRY RIGHT NOW WITH ANOTHER HIGH OVER THE AREA.
&&

.AVIATION...
LINE OF SHOWERS WILL MOVE EAST TOWARD FWA THIS AFTERNOON AND WILL
LIKELY BE MORE DEVELOP LATER THIS AFTERNOON TOWARD SBN AS WIND SHIFT
MOVES ACROSS REGION BENEATH SFC LOW OVER WI. STILL EXPECTING SCT
TSTMS AND COVERAGE STILL LOOKS TO BE LOW ENOUGH TO KEEP OUT OF TAFS.
WILL NEED TO MONITOR AS THE AFTERNOON GOES ON. VFR BKN CIGS TONIGHT
WITH SHOWERS ENDING BY 03Z AND JUST SOME HAZE INTO THE MORNING. NEXT
BATCH OF STORMS WILL ARRIVE BY AFTERNOON BUT WITH UNCERTAINTY LEFT
OUT OF TAFS FOR NOW.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH UNTIL 600 PM EST TODAY FOR ZONES
INZ003>INZ009...INZ012>INZ018...INZ020...INZ022>027...INZ032>034.

MI...FLOOD WATCH UNTIL 600 PM EST TODAY FOR ZONES MIZ077>079.

OH...FLOOD WATCH UNTIL 600 PM EST TODAY FOR ZONES
OHZ001>OHZ002...OHZ004>OHZ005...OHZ015>OHZ016...OHZ024>OHZ025.

&&
Hazardous weather outlook, Jun 13, 6:01 AM EDT, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
501 AM EST SUN JUN 13 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-141000-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
501 AM EST SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WITH HEAVY RAINFALL CAUSING SOME FLOODING ARE EXPECTED
THIS AFTERNOON AND EVENING. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR
ARE POSSIBLE WITH THE STORMS. ADDITIONALLY, SEVERE STORMS WITH HAIL
TO ONE INCH IN DIAMETER AND DAMAGING WIND GUSTS TO 60 MPH ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY NIGHT. THERE IS A
SLIGHT CHANCE THAT THE STORMS MAY BE SEVERE MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING AND
AGAIN MONDAY AND TUESDAY. SPOTTERS ARE ALSO URGED TO REPORT FLOODING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jun 13, 5:30 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
430 PM EST SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLASH FLOOD      FORT WAYNE              41.07N 85.14W
06/13/2004                   ALLEN              IN   EMERGENCY MNGR

            NUMEROUS VEHICLESS TALLED HIGH WATER. 1 FOOT TO 18 INCHES
            WATER AT CALHOON AND PAULDING STREETS.

&&

ALS
Local storm report, Jun 13, 5:34 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
434 PM EST SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLASH FLOOD      FORT WAYNE              41.07N 85.14W
06/13/2004                   ALLEN              IN   EMERGENCY MNGR

            NUMEROUS VEHICLES STALLED HIGH WATER. 1 FOOT TO 18 INCHES
            WATER AT CALHOON AND PAULDING STREETS.

0420 PM     TSTM WND DMG     FORT WAYNE              41.07N 85.14W
06/13/2004                   ALLEN              IN   EMERGENCY MNGR

            TREE FELL ON MOVING VEHICLE. PERSON TRAPPED INSIDE.
            SEVERAL TREES DOWN. POWER LINES DOWN.

&&

ALS
Local storm report, Jun 13, 5:39 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
439 PM EST SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     DEFIANCE                41.28N 84.36W
06/13/2004                   DEFIANCE           OH   EMERGENCY MNGR

            NUMEROUS TREES DOWN.

&&

ALS
Local storm report, Jun 13, 5:48 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
448 PM EST SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0437 PM     FLASH FLOOD      FORT WAYNE              41.07N 85.14W
06/13/2004                   ALLEN              IN   AMATEUR RADIO

            WASHINGTON CENTER AND COLDWATER ROAD INTERSECTION
            FLOODED. CARS ARE STALLED MAKING TRAFFIC IMPASSABLE.

0435 PM     FLASH FLOOD      3 E FORT WAYNE          41.07N 85.08W
06/13/2004                   ALLEN              IN   AMATEUR RADIO

            1 INCH OF RAIN IN 20 MINUTE. DOWNTOWN NEW HAVEN
            INTERSECTIONS FLOODED. TRAFFIC STALLED.

&&

ALS
Local storm report, Jun 13, 5:50 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
450 PM EST SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0435 PM     FLASH FLOOD      COLUMBIA CITY           41.16N 85.48W
06/13/2004                   WHITLEY            IN   LAW ENFORCEMENT

            NUMEROUS COUNTY ROADS CLOSED DUE TO FLOODING.

&&

ALS
Local storm report, Jun 13, 6:07 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
507 PM EST SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND DMG     ANTWERP                 41.18N 84.74W
06/13/2004                   PAULDING           OH   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN OVER NORTHERN HALF OF
            THE COUNTY.

&&

ALS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 4:15 PM EDTSevere Thunderstorm WarningIWXDefiance, Paulding60 min
Jun 13, 5:16 PM EDTSevere Thunderstorm WarningIWXDefiance44 min
Jun 13, 5:31 PM EDTSevere Thunderstorm WarningIWXPaulding59 min
Jun 13, 5:58 PM EDTSevere Thunderstorm WarningIWXDefiance62 min
Jun 13, 6:10 PM EDTFlash Flood WarningIWXDefiance, Paulding2 hr
Jun 13, 6:28 PM EDTTornado WarningIWXHenry, Putnam47 min
Jun 13, 6:47 PM EDTSevere Thunderstorm WarningIWXAllen73 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.